PubMed | Gandhi Hospital Gandhi Medical College
Type: Journal Article | Journal: Indian journal of dermatology, venereology and leprology | Year: 2010
Glucocorticosteroid therapy can occasionally lead to a serious and debilitating complication called osteone-crosis or avascular necrosis. While a prompt diagnosis of this complication can help in preventing significant morbid-ity in the affected patients, dermatologists in general, are often not conscious of this facet of steroid-related problems. The precise mechanisms responsible for this disease are not fully understood nor its prevalence in derma-tological practice. An attempt has been made in this article to review the current understanding of its pathogenesis, the risk factors associated with its occurrence and the methods for its early diagnosis and treatment. An attempt is also made to formulate a set of guidelines useful to a dermatologist for the prevention of this disabling complication.